Isotretinoin Associated With Lower Risk of Inflammatory Bowel Disease

Shadi Rashtak, MD Department of Dermatology Mayo Clinic College of Medicine Rochester, MinnesotaMedicalResearch.com Interview with:
Shadi Rashtak, MD
Department of Dermatology
Mayo Clinic College of Medicine
Rochester, Minnesota


Medical Research:  What are the main findings of the study?

Dr. Rashtak: We found that among a population of mainly acne patients those who received isotretinoin had a lower risk of inflammatory bowel disease as compared to those who did not take this medication. We carefully reviewed the medical records of patients to ensure that this finding was not simply because the drug was avoided in patients with a previous personal or family history of IBD.


Medical Research Were any of the findings unexpected?

Dr. Rashtak: Yes, based on previous studies we had hypothesized to find no association between isotretinoin exposure and inflammatory bowel disease but instead we found a negative association between the two.

Medical Research What should clinicians and patients take away from your report?

Dr. Rashtak: It does not appear that isotretinoin has any causal effect for IBD and therefore it should not be witheld when indicated merely due to concerns for inflammatory bowel disease risk.

Medical Research What recommendations do you have for future research as a result of this study?

Dr. Rashtak: Although we had a large number of isotretinoin-exposed and non-exposed patients due to rarity of inflammatory bowel disease, there were only small number of IBD patients in each group. More cohort studies with much larger sample size are needed to confirm if this negative association truly exists.

Citation: